Alert archive / Alabama / River Flood Warnings in 2009

River Flood Warning 15, NWS Birmingham, AL

February 28, 20095 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Feb 28, 2009, 12:17 AM CST for 5 counties in Alabama. It took effect at Feb 28, 2009, 4:11 AM CST. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Feb 28, 2009, 12:17 AM CST (06:17 UTC)
In effect from
Feb 28, 2009, 4:11 AM CST
Expired
Mar 4, 2009, 11:11 PM CST
In force
5 days
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 133.68 ft at Mar 2, 2009, 6:00 AM CST.

actionminormoderatemajor11012013002/2803/0103/0203/0303/0403/0503/06
Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 27, 11:48 PM CST, 29 minutes earlier.

Area forecast discussion, Feb 27, 11:48 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 PM CST FRI FEB 27 2009

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

RAIN-COOLED BOUNDARY CONTINUES TO PUSH SOUTHWARD TOWARD
MONTGOMERY...WHILE OVER MISSISSIPPI...THIS MESOSCALE BOUNDARY
REMAINS STATIONARY NORTH OF A VICKSBURG...JACKSON...MERIDIAN LINE.
THE ACTUAL COLD FRONT STILL APPEARS TO BE JUST NORTH OF MUSCLE
SHOALS.

LOW-LEVEL JET OVER LOUISIANA AND MISSISSIPPI WILL CONTINUE TO LIFT
OVER THE CENTRAL MISSISSIPPI BOUNDARY...REGENERATING CONVECTION.
MID-TROPOSPHERIC FLOW OUT OF THE WEST...WILL DRIVE THIS CONVECTION
EASTWARD TOWARD NORTH-CENTRAL ALABAMA.  THIS IS A CLASSIC HEAVY
RAINFALL SCENARIO...ALONG AND NORTH OF THE MESOSCALE BOUNDARY.
MODELS STILL PROJECT A SURFACE LOW TO MOVE INTO CENTRAL MISSISSIPPI
AFTER MIDNIGHT...WHICH SHOULD ONLY ENHANCE OVERNIGHT CONVECTION.

EXPECT BEST INSTABILITY TO REMAIN OVER WESTERN ALABAMA THROUGH 10
PM...ON THE ORDER OF 300 TO 700 J/KG.  0-6 KM VERTICAL WIND SHEAR
WILL REMAIN IN THE 40 TO 60 KNOT RANGE...STILL SUPPORTING ORGANIZED
CONVECTION.  0-3 STORM-RELATIVE HELICITY WILL REMAIN HIGHEST OVER
WESTERN COUNTIES...THROUGH 10 PM.

LOOKS LIKE A LONG NIGHT.

&&

.AVIATION...06Z TAF DISCUSSION.

EXPECT FOR SHOWERS AND THUNDERSTORMS TO AFFECT ALL TAF SITES TONIGHT
AT SOME POINT OR ANOTHER. HANDLED THE TIMING WITH A TEMPO GROUP AS
THE HEAVIEST THUNDERSTORMS ARE EXPECTED TO OCCUR WITHIN THE NEXT 4
TO 5 HOURS. RAIN WILL ACTUALLY LIFT NORTHWARD...WITH ONLY ISOLATED
SHOWERS FOR TOI AND MGM. THE LINE OF STRONGER STORMS AND RAIN WILL
REMAIN GENERALLY ACROSS THE NORTHERN TAFS. CEILINGS WILL LOWER
THROUGH THE OVERNIGHT HOURS AND WILL BE AROUND 500 TO 700 FEET BY 9Z
AND STAY UNTIL THE FRONT PASSES. LOOK FOR THE RAIN TO END SOON AFTER
18Z FOR THE NORTH AND 21 TO 23Z FOR THE SOUTH. CEILINGS WILL STAY
AROUND 1500 FEET THROUGH THE END OF THE PERIOD. VISIBILITIES WILL
GENERALLY DECREASE WITH ANY OF THE THUNDERSTORMS THAT ACTUALLY MOVE
THROUGH A TAF SITE. WINDS WILL STAY UP FOR MOST OF THE NIGHT.

EXPECT A WIND SHIFT TO OCCUR DURING THE DAY TOMORROW AS A SURFACE
LOW PRESSURE SYSTEM BEGINS TO APPROACH THE AREA. WINDS WILL ALSO
BEGIN TO PICK UP AND BECOME GUSTY.

NO SNOW YET IN THE FORECAST. IT IS STILL MORE THAN 24 HOURS AWAY.
WILL PROBABLY BEGIN TO INCLUDE IN THE 12Z FORECAST.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH IN EFFECT THROUGH 6 AM SATURDAY FOR MARION-LAMAR-
FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-
PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB- HILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-ELMORE.

&&
Hazardous weather outlook, Feb 27, 5:15 PM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CST FRI FEB 27 2009

ALZ011>015-017>050-281230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
515 PM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

WIDESPREAD HEAVY RAIN RESULTING IN FLASH FLOODING...SCATTERED SEVERE
THUNDERSTORMS WITH DAMAGING STRAIGHT LINE WINDS...AND HAIL TO THE
SIZE OF GOLFBALLS...IS LIKELY THROUGH TONIGHT ACROSS ALL OF CENTRAL
ALABAMA.  ALTHOUGH WIDESPREAD RAIN WILL OCCUR AREA WIDE...THROUGH
MIDNIGHT THE GREATEST THREAT OF STRAIGHT LINE WIND DAMAGE...HAIL...
AND ISOLATED TORNADOES...WILL OCCUR ON THE LEADING EDGE OF THE
RAIN...GENERALLY SOUTH OF INTERSTATE 20.  BY MIDNIGHT...THE SEVERE
STORM POTENTIAL IS EXPECTED TO SHIFT NORTHWARD TO WITHIN 50 MILES
EITHER SIDE OF INTERSTATE 20...AND CONTINUE THROUGH DAYBREAK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY...
LASTING INTO THE EARLY AFTERNOON. THE MAIN THUNDERSTORM THREATS WILL
BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. AT THIS
TIME...IT APPEARS THAT AREAS NEAR AND SOUTH OF INTERSTATE 85 AND
HIGHWAY 80 WILL HAVE THE BEST ENVIRONMENT FOR THE THUNDERSTORM
DEVELOPMENT. AN INCREASED THREAT NORTHWARD WILL BE SOLELY DEPENDANT
ON THE POSITION OF A COLD FRONT MOVING THROUGH THE REGION.

ON SATURDAY...THE SLOW MOVEMENT OF THE COLD FRONT AND THE
LIKELIHOOD THAT AREAS WILL BE IMPACTED BY MULTIPLE THUNDERSTORMS WILL
RESULT IN THE POTENTIAL FOR FLOODING.

BREEZY CONDITIONS ARE LIKELY WITH SOUTH WINDS AHEAD OF THE COLD ON
SATURDAY AND STRONG NORTH WINDS BEHIND THE COLD FRONT SATURDAY
AFTERNOON THROUGH SUNDAY. A FEW WIND GUSTS OF 25 MPH ARE POSSIBLE.

A STRONG UPPER LOW WILL MOVE ACROSS CENTRAL ALABAMA LATE SATURDAY
NIGHT AND EARLY SUNDAY MORNING. SOME MOISTURE WILL BE AVAILABLE AS
THE COLD AIR FILTERS IN. THEREFORE...THERE WILL BE A CHANCE OF
MEASURABLE SNOW THROUGH NOON ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THROUGH SATURDAY AT NOON.

STEFKOVICH

In the hours before

Local storm report, Feb 27, 9:13 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
913 PM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             ALICEVILLE              33.13N 88.16W
02/27/2009  E0.75 INCH       PICKENS            AL   EMERGENCY MNGR

            PENNY SIZED HAIL IN ALICEVILLE.

&&

KSUMRALL
Local storm report, Feb 27, 9:49 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             KNOXVILLE               32.99N 87.79W
02/27/2009  E0.88 INCH       GREENE             AL   EMERGENCY MNGR

            REPORTED BY VFD IN KNOXVILLE AREA.

&&

KSUMRALL
Special weather statement, Feb 27, 10:13 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1013 PM CST FRI FEB 27 2009

ALZ012-013-022-023-280500-
FAYETTE-LAMAR-PICKENS-TUSCALOOSA-
1013 PM CST FRI FEB 27 2009

...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR...PICKENS AND
TUSCALOOSA COUNTIES UNTIL 1100 PM CST...

AT 1013 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MILLPORT...MOVING EAST AT 35 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MILLPORT.
  NORTH PICKENS AIRPORT.
  KENNEDY.
  ASHCRAFT CORNER.
  BELK.
  MOORES BRIDGE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST SATURDAY MORNING
FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Local storm report, Feb 27, 10:43 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1043 PM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND DMG     SAMANTHA                33.42N 87.61W
02/27/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREE DOWN ON GORGAS RD.

&&

MBAER
Local storm report, Feb 27, 10:49 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1049 PM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     10 S TUSCALOOSA         33.09N 87.54W
02/27/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            6E OF MAXWELL

&&

MBAER
Local storm report, Feb 27, 10:51 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1051 PM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     SAMANTHA                33.42N 87.61W
02/27/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREE DOWN ON GORGAS RD. CORRECTED FOR TIME OF OCCURRENCE.

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 6:02 PM CSTTornado WarningBMXAutauga, Dallas, Greene, Hale, Marengo, Perry43 min
Feb 27, 6:14 PM CSTTornado WarningBMXMarengo31 min
Feb 27, 6:19 PM CSTSevere Thunderstorm WarningBMXAutauga, Bullock, Elmore, Macon, Montgomery, Tallapoosa41 min
Feb 27, 6:40 PM CSTTornado WarningBMXDallas, Hale, Marengo, Perry35 min
Feb 27, 6:43 PM CSTTornado WarningBMXAutauga, Dallas, Lowndes, Perry32 min
Feb 27, 7:12 PM CSTTornado WarningBMXDallas, Perry48 min
Feb 27, 7:14 PM CSTTornado WarningBMXAutauga, Dallas, Lowndes, Montgomery46 min
Feb 27, 8:45 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa, Walker45 min
Feb 28, 1:18 AM CSTFlash Flood WarningBMXWinston3 hr
Feb 28, 1:23 AM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion3 hr
Feb 28, 1:44 AM CSTFlash Flood WarningBMXLamar3 hr
Feb 28, 2:12 AM CSTFlash Flood WarningBMXFayette4 hr
Feb 28, 3:30 AM CSTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Tuscaloosa45 min
Feb 28, 4:06 AM CSTFlash Flood WarningBMXLamar3 hr
Feb 28, 4:10 AM CSTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Marengo, Pickens, Sumter and 1 more50 min
Feb 28, 4:46 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby47 hr
Feb 28, 4:46 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry50 hr
Feb 28, 4:55 AM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Greene, Hale, Jefferson, Perry and 2 more50 min
Feb 28, 5:34 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Hale, Perry41 min
Feb 28, 6:11 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Perry49 min
Feb 28, 6:15 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter5 days
Feb 28, 6:15 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter7 days
Feb 28, 6:24 AM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker52 hr
Feb 28, 6:24 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa52 hr
Feb 28, 6:24 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo6 days
Feb 28, 6:26 AM CSTSevere Thunderstorm WarningBMXChilton, Coosa49 min
Feb 28, 6:42 AM CSTTornado WarningBMXAutauga, Elmore, Lowndes, Macon, Montgomery48 min
Feb 28, 7:25 AM CSTTornado WarningBMXElmore, Lee, Macon, Tallapoosa50 min
Feb 28, 7:53 AM CSTTornado WarningBMXLee, Macon, Russell52 min
Feb 28, 7:59 AM CSTTornado WarningBMXChambers, Lee46 min
Feb 28, 8:03 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa40 hr
Feb 28, 8:48 AM CSTFlash Flood WarningBMXLee3 hr
Feb 28, 8:49 AM CSTSevere Thunderstorm WarningBMXRussell26 min
Feb 28, 9:05 AM CSTSevere Thunderstorm WarningBMXBullock, Lowndes, Macon, Montgomery40 min
Feb 28, 9:46 AM CSTSevere Thunderstorm WarningBMXRussell29 min
Feb 28, 9:57 AM CSTAreal Flood AdvisoryBMXBarbour, Bullock, Macon, Pike, Russell3 hr
Feb 28, 10:01 AM CSTTornado WarningBMXBullock, Macon, Montgomery15 min
Feb 28, 3:16 PM CSTWinter Storm WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Feb 28, 3:16 PM CSTWinter Weather AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Chilton and 22 more26 hr

Nearby

River Flood Warnings in Alabama, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.